Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 481, NWS North Platte, NE

September 28, 2008Blaine County, Brown County, Rock County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 28, 2008, 6:11 PM CDT for Blaine County, Brown County, Rock County, Nebraska. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 28, 2008, 6:11 PM CDT (23:11 UTC)
Expired
Sep 28, 2008, 7:00 PM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Blaine County, NE, Brown County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 73 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 28, 6:25 PM CDTHAIL 1.7520 Sse Ainsworth, NE
Sep 28, 6:28 PM CDTHAIL 0.8819 S Johnstown, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 28, 4:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 282311
SVRLBF
NEC009-017-149-290000-
/O.NEW.KLBF.SV.W.0481.080928T2311Z-080929T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
611 PM CDT SUN SEP 28 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHERN BROWN COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHWESTERN ROCK COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 700 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LONG LAKE STATE WILDLIFE MANAGEMENT AREA...OR 19 MILES SOUTH OF
  AINSWORTH...AND MOVING SOUTHEAST AT 19 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 7 MILE MARKER 10 BY 655 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4242 9956 4228 9937 4207 9962 4208 9968
      4202 9969 4198 9973 4198 9998 4221 10017
      4227 10017 4250 9982
TIME...MOT...LOC 2311Z 327DEG 17KT 4226 9997

$$

CDC
3 follow-up statements
000 
WWUS53 KLBF 282329
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
629 PM CDT SUN SEP 28 2008

NEC009-017-149-290000-
/O.CON.KLBF.SV.W.0481.000000T0000Z-080929T0000Z/
BLAINE NE-ROCK NE-BROWN NE-
629 PM CDT SUN SEP 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHERN BROWN...SOUTHWESTERN ROCK AND NORTHEASTERN BLAINE
COUNTIES...

AT 620 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES EAST OF
WILLOW LAKE STATE WILDLIFE MANAGEMENT AREA...OR 20 MILES NORTH OF
BREWSTER...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 7 MILE MARKER 10 BY 655 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4242 9956 4228 9937 4207 9962 4208 9968
      4202 9969 4198 9973 4198 9998 4221 10017
      4227 10017 4250 9982
TIME...MOT...LOC 2329Z 327DEG 17KT 4219 9991

$$

CDC
000 
WWUS53 KLBF 282329 RRA
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
629 PM CDT SUN SEP 28 2008

NEC009-017-149-290000-
/O.CON.KLBF.SV.W.0481.000000T0000Z-080929T0000Z/
BLAINE NE-ROCK NE-BROWN NE-
630 PM CDT SUN SEP 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN BROWN...SOUTHWESTERN ROCK AND NORTHEASTERN BLAINE
COUNTIES...

AT 624 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTH OF
HIGHWAY 7 MILE MARKER 10...OR 19 MILES NORTH OF BREWSTER...MOVING
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 7 MILE MARKER 10 BY 655 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4228 9937 4208 9961 4208 9968 4202 9969
      4198 9973 4198 9998 4222 10003 4240 9976
      4242 9956
TIME...MOT...LOC 2330Z 327DEG 17KT 4218 9990

$$

CDC
000 
WWUS53 KLBF 282359
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
659 PM CDT SUN SEP 28 2008

NEC009-017-149-290009-
/O.EXP.KLBF.SV.W.0481.000000T0000Z-080929T0000Z/
BLAINE NE-ROCK NE-BROWN NE-
659 PM CDT SUN SEP 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN...
SOUTHWESTERN ROCK AND NORTHEASTERN BLAINE COUNTIES WILL EXPIRE AT 700
PM CDT/600 PM MDT/...

THE STORM REMAINS SEVERE BUT HAS EXITED THE WARNED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR NORTH CENTRAL NEBRASKA.

LAT...LON 4228 9937 4208 9961 4208 9968 4202 9969
      4198 9973 4198 9998 4222 10003 4240 9976
      4242 9956
TIME...MOT...LOC 2359Z 327DEG 17KT 4207 9980

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 2:50 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Sep 28, 2:50 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
250 PM CDT SUN SEP 28 2008

.DISCUSSION...
THE CAP IS GRADUALLY WEAKENING THIS AFTN AND CAPE IS RISING ABOVE
2000. ALL INDICATIONS ARE MULTICELL THUNDERSTORMS WILL DEVELOP WITH
BULK SHEAR LIMITING THE SEVERE POTENTIAL SOMEWHAT. SEASONABLY COOL
AIR ALOFT SHOULD OFFSET THE LACK OF SHEAR AND ENHANCE SEVERE
POTENTIAL. STORMS SHOULD BEGIN DEVELOPING BY LATE AFTN ACROSS NCNTL
NEB EAST OF HIGHWAY 83. POPS HAVE BEEN SPREAD WEST TO NEAR HIGHWAY 61
AS THE NAM SUGGESTS GOOD LIFT WILL DEVELOP AS THE COLD FRONT DROPS
THROUGH THIS AFTERNOON. SCATTERED THUNDERSTORMS SHOULD EXIT THE FCST
AREA BETWEEN 06Z AND 12Z MONDAY MORNING WITH SEVERE WEATHER ENDING BY
04Z AT THE LATEST. THEREAFTER...COOL HYBRID CANADIAN PACIFIC HIGH
PRESSURE WILL BUILD THROUGH THE AREA MONDAY...AND TUESDAY PRODUCING
GENERALLY CLEAR SKIES AND SEASONABLE TEMPERATURES.

WEDNESDAY AND THURSDAY...A SECOND BATCH OF CANADIAN HIGH PRESSURE
BUILDS IN LATE TUESDAY PRODUCING NEAR SEASONABLE TEMPERATURES AND DRY
WEATHER FOR WEDNESDAY AND THURSDAY.

FRIDAY THROUGH SUNDAY...LOW PRESSURE DEVELOPS ACROSS THE NRN HIGH
PLAINS AND WINDS BECOME SOUTH WITH A GRADUAL WARMING TREND. THE
ECMWF...GFS AND GFS ENSEMBLE ARE IN GOOD AGREEMENT EXCEPT FOR
TIMING DIFFERENCES ON SUNDAY. REGARDLESS...THE LOW PRESSURE ACROSS
THE NRN PLAINS WILL BE DEEP ENOUGH TO PRODUCE BREEZY OR EVEN WINDY
CONDITIONS DURING THE DAY TIME.

TEMPERATURES ARE THE USUAL BLEND OF NAM12 2M TEMPERATURES AND
GUIDANCE TONIGHT THROUGH WEDNESDAY. THE HPC PROVIDED GRIDS LOOKED
REASONABLE THURSDAY THROUGH SUNDAY.

&&

.AVIATION...
A COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST THIS AFTERNOON AND
BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT IN WESTERN NEBRASKA
NEAR 21Z. MODELS ARE IN GOOD AGREEMENT PUSHING THE BOUNDARY EAST
THIS EVENING WITH THE CHANCE FOR THUNDERSTORMS TO PUSH ALONG AND
EAST OF HIGHWAY 83 TO RANGE FROM 21Z NEAR VTN TO 01Z AT KLBF.
MOISTURE WILL DEEPEN AS THE FRONT PUSHES EAST WITH VFR CONDITIONS
POSSIBLY LOWERED TO MVFR AT KLBF FROM 03Z TO 09Z. BEYOND 09Z CLOUDS
SHOULD LIFT WITH VFR CONDITIONS MONDAY.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC/TLK
Hazardous weather outlook, Sep 28, 3:12 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
312 PM CDT SUN SEP 28 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-290615-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
312 PM CDT SUN SEP 28 2008 /212 PM MDT SUN SEP 28 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A COLD FRONT WILL PUSH ACROSS WESTERN AND NORTH CENTRAL NEBRASKA
THIS EVENING THAT WILL TRIGGER ISOLATED TO SCATTERED THUNDERSTORMS
EAST OF A LINE FROM MERRIMAN TO IMPERIAL. THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS AS THE FRONT MOVES SOUTHEAST AND
ENCOUNTERS STRONGER INSTABILITY AND INCREASED MOISTURE. THE
GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE SOUTHEAST OF A LINE
FROM SPRINGVIEW IN KEYA PAHA...TO TRYON IN MCPHERSON COUNTY...TO
NORTH PLATTE IN LINCOLN COUNTY AND MOOREFIELD IN FRONTIER COUNTY.
THE PRIMARY THREAT WILL BE LARGE HAIL AS STORMS DEVELOP AND MOVE
ACROSS. THE THUNDERSTORM ACTIVITY IS EXPECTED TO WEAKEN AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 10:04 AM CDTSevere Thunderstorm WarningLBFBrown, Rock22 min
Sep 28, 6:06 PM CDTSevere Thunderstorm WarningLBFBoyd20 min
Sep 28, 6:18 PM CDTSevere Thunderstorm WarningLBFKeya Paha, Rock42 min
Sep 28, 6:39 PM CDTSevere Thunderstorm WarningLBFRock51 min
Sep 28, 6:48 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Rock42 min
Sep 28, 6:50 PM CDTSevere Thunderstorm WarningLBFBlaine, Brown, Loup40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.